Hello, I am on a lot of prescription medications. I am having a severe problem with urinary retention. I am trying to figure out what are the biggest offenders that I am taking. Here is a list of my medications. 1) Abilify-5mg-For anxiety, depression, and OCD 2) Valium-5mg twice a day for anxiety 3) Prozac-80mg 4) Nuvigil-250mg-for fatigue 5) Tenuate-75mg extended release-for appetite control due to the other meds 6) Junel FE-continuous use-birth control and prevention of both ovarian cysts and menstrual migraines 7) Omeprazole-40mg-for heartburn 8) Vicodin 7.5/325-3-4 times per day for extreme back pain flare up 9) Naproxen-500mg-3 times per day for extreme back pain 10)Neurtonin-300mg-3 times per day for extreme back pain 11)Zanaflex-2-4mg for sleep 12)Metroprolol-50mg for migraine prevention 13)Zyrtec-10mg for allergies As Needed: 1) Promethazine-25mg for migraine/nauseous 2) DHE 45-1mL Injection for migraine 3) Zantac-150mg if stomach is very bad Vitamins/Supplements: 1) Vitamin D3-2,000mg 2) Omega 3 Oil 3) Vitamin B2-400mg-migraine prevention 4) Magnesium-375mg-migraine prevention 5) Coenzyme Q10-150mg-migraine prevention 6) Butterbur-150mg-migraine prevention I appreciate any assistance you can provide as my doctors are not helping. Thank You!
Urinary retention is a common problem with many medications. After going through your drugs, here are the drugs that I believe are the most likely culprits:
Urinary retention was reported in over 0.1% of patients in clinical trials. This drug is known to have some drying side effects, so this may be contributing to your problem.
Urinary retention was reported in over 10% of patients in clinical trials.
Urinary retention is reported very infrequently, less than 1% of patients.
Urinary retention was reported in 0.1%-1% of patients in clinical trials.
In my opinion, this drug is most likely the significant contributor to your urinary retention. It has significant H1 antagonist effects/anticholinergic effects. This means that is can cause significant drowsiness and dryness in patients. In my professional opinion, it seems as though you are on a multitude of drugs that can cause urinary retention. It may or may not be one drug that is causing the side effect but the additive effect of multiple drugs.
In my experience, the promethazine and abilify are the most likely culprits. I would suggest speaking to your doctor about the promethazine and possibly starting some medication for urinary retention. One of the biggest issues in my mind is what kind of effect the urinary retention is having on you. If it is a case of you not going to the bathroom as much with no other effects, you probably don't need to switch anything. If it is a case of you feeling discomfort, a change or add on drug may be necessary. As on add on drug, it depends on many factors such as your sex (Male vs. Female) and if your doctor can pin down exactly what is causing the urinary retention. One suggestion is a drug known as bethanechol.